Please answer the following case study questions using the knowledge gained in this course. Remember to cite your references in APA format. Answer the questions in complete sentences and spell-check your Assignment. Each question is worth 4 points. Case 1 A patient calls the physician’s office because she is concerned that her prescription medication looks different from what she normally takes. She mentions that her co-pay was lower too. 1. What are some initial questions you should ask the patient to gather information the physician might need?
I would ask the patient what is the name of the drug on her medication bottle and what she was taking them for. I would also ask what color, shape, size and what is written on the pill itself. 2. Critically evaluating the situation, what are three possible explanations of the difference in appearance and cost of the medication? The medication can be a new generic name that her insurance may help cover that is more cost efficient. A different manufacture could have supplied the medication. And the medication could be a different strength than before, this can change the look and price of the medication. 3.
The patient describes the tablet’s appearance and the markings on it. If the physician were to ask your assistance in identifying the medication (which you would present to him/her for verification) what are three possible sources to determine the identity of the medication? I can use the PDR (Physician’s Desk Reference) to identity the medication as well as check the patient medical record. I can also use a few website to look up drug medications. Pillidentifier. com rxlist. com drugs. com Case 2 A patient visits the clinic and it is determined he has a sinus infection as well as a seasonal allergies.
The patient’s chart indicates an allergy to penicillin and lists current medications as atenolol. He is given a prescription for Augmentin. 1. Explain whether Augmentin is a reasonable antibiotic choice in this patient. No, Augmentin is not a reasonable drug for this patient. The patient is allergic to Penicillin; this antibiotic is part of the penicillin family. This is drug is not to be taken if allergic to any penicillin antibiotic. 2. The patient is also given another medication to help with the itching of seasonal allergies. The instructions are to take ?
of a tablet before breakfast, lunch, and dinner for 10 days. How many scored tablets should the patient expect to receive? ? tab * 3 daily doses = 1 ? tablets 1 ? or 1. 5 tablets * 10 day supply = 15 tablets. The patient should expect 15 tablets for a 10 day supply. 3. For the sinus pain, the patient is told to take the following medication: acetaminophen 325 milligrams, one to two tablets taken every 4 to 6 hours as needed for pain. How should this be charted using correct abbreviations? APAP 325mg, i – ii PO q4-6h prn pain 4. The patient has been taking Sudafed and wants to know if he should continue to take it.
What is your response? No, the patient should not continue taking Sudafed and should eliminate it immediately. The patient has been prescribed APAP for pain and another for allergies. Sudafed is not recommended to be taken if patient has any heart related health problems. Case 3 An elderly patient is complaining of a bad cough at her yearly physical. She has recently been diagnosed with diabetes and regularly takes prescription pain medication for her arthritis. 1. She is prescribed: Micronase 5 mg; i tab qam 30 min ac breakfast Explain how she should take this medication.
The patient is to take micronase 5mg by mouth, one tablet every morning 30 minutes before eating breakfast. 2. The patient has been taking 3x the recommended dose of Pepto-Bismol. You mention this to the patient and she does not seem concerned. She claims she needs to take more than normal because she is always constipated. What might be some original causes of her constipation that are leading her to become constipated prior to starting the Pepto-Bismol? The major leading cause of constipation would be from the pain medication she is taking. This is a side effect from pain medications.
3. What are you views of her opinion to take Pepto-Bismol for constipation? Pepto-Bismol is made to help relieve upset stomach, heartburn, indigestion, nausea and diarrhea. This is not used for constipation and is making it worse by using this drug. 4. What might some other options be? The patient can increase dietary fiber and exercise when taking pain medication for long periods of time. The patient can take laxatives and stool softeners to reduce constipation. 5. The patient claims that you should not be concerned because Pepto-Bismol is “not really even medicine.
” What is your response? Regardless if the drug is OTC or a prescription, they are all medications. OTC is FDA approved and safe for consumers to buy without a written prescription from the physician. The medication still needs to be used careful and to follow all directions and proper dosage. There are still side effects and can cause overdose like any other drug or medication. Pepto-Bismol interacts with diabetic medications. 6. The doctor sends her home with an Rx for 15mL of cough suppressant q8h x10d. The patient arrives home and has a calibrated tablespoon and a teaspoon.
She calls the office and asks which she should use to take the medicine. What is your response? The patient can use either spoon of measurement. The teaspoon and tablespoon both can be used. 1 tsp = 5mL; 3tsp= 1tbsp 7. How much medication should she take, given the device you recommended? The patient can take 3 teaspoons or she can take 1 tablespoon. 3tsp= 1tbps 1tsp= 5mL 1tbsp = 15mL 8. How often? The patients should take the medication every 8 hours. 9. If the medication is supplied in half-pint bottles, how many bottles will she need during the 10 days? ? pint = 1 cup = 8 ounces 8 * 30 = 240mL ?
pint = 240 mL 15mL * 3 daily doses = 45mL a day 45mL * 10 days = 450 mL The patient will need 2 bottles of medicine. 10. The patient is nervous about taking “more medication” and asks if there is anything she should be concerned about with a cough syrup. What is your response? She needs to take the medications as directed using correct dosage cup. The medication may make her sleepy, so she should not drive while taking it. Improper usage can cause serious problems. The cough suppressant triggers the brain to not cough. Case 4 A physician asks you to call a prescription into the pharmacy for a patient.
1. The first is for amoxicillin 250/5 mL i tsp PO BID x 10 days. The pharmacy gives the patient a 200 mL bottle of the reconstituted antibiotic. Is this sufficient, why or why not? 5mL * 2 doses = 10mL a day 10mL *10 days = 100 mL The amount of medication would be more than sufficient for the patient. The pharmacy dispenses and gives double the amount needed for the 10 day supply. 2. After 5 days, the patient feels better and wants to stop the medication because it is upsetting his stomach. What is your response? The patient needs to finish all medication for the correct duration of time.
The infection can still be there or come back due to not being treated correctly. This can also cause the body to become drug resistant from improper usage. 3. Since the patient has suffered an upset stomach, he believes he is allergic to amoxicillin. Would you agree? Explain your response. No, I do not believe that the patient is allergic to amoxicillin. Having an upset stomach is a listed side effect to amoxicillin. This is a side effect for many other drugs as well. When a patient is allergic to amoxicillin it starts as hives and rashes and usually will spread into the mouth and nasal cavity before spreading throughout the body.